Pressurized Poroelastic Inclusions: Short-term and Long-term Asymptotic Solutions

Houman Bedayat, Arash Dahi Taleghani

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

This paper provides semi-analytical, asymptotic short-term and long-term solutions for the volume change and corresponding leak-off volume of a fluid-saturated, three-dimensional poroelastic inclusion, considering fluid exchange with the surrounding poroelastic medium. Considering possibly different material properties and different fluid pressure of hydrocarbon-bearing formations or proppant-filled fractures in comparison to those of the surrounding geological structures, fractures or whole reservoirs can be regarded as inclusions. The problem-solving approach used in our study is inspired by the theory of inclusions and modal decomposition technique previously developed and used to solve several poroelasticity problems. Previous studies on the topic, however, have not incorporated the hydraulic communication between the inclusion and the surrounding medium; therefore, fluid pressure changes in the surrounding rock due to fluid pressure changes in the inclusion were ignored. An example of this problem would be a pressurized stationary fracture, which, depending on pressure, might have fluid exchange with the surroundings. Numerical examples considering inclusions with different aspect ratios and material properties are provided to better describe the significance of fluid exchange.

Original languageEnglish (US)
Pages (from-to)2359-2367
Number of pages9
JournalRock Mechanics and Rock Engineering
Volume48
Issue number6
DOIs
StatePublished - Nov 1 2015

All Science Journal Classification (ASJC) codes

  • Civil and Structural Engineering
  • Geotechnical Engineering and Engineering Geology
  • Geology

Fingerprint Dive into the research topics of 'Pressurized Poroelastic Inclusions: Short-term and Long-term Asymptotic Solutions'. Together they form a unique fingerprint.

Cite this